Antibacterial drugs are among the most common medications used by pregnant women. While medical literature generally defines nitrofurantoin as an antibiotic that is safe for use during the first trimester of pregnancy, new concerns about a possible association between congenital malformations following exposure to nitrofurantoin during the first trimester of pregnancy have recently surfaced. To address these concerns, we conducted a large population-based retrospective cohort study to assess this possible association (including cases of medical terminations of pregnancy or stillbirth) and congenital malformations. A computerized database for medications dispensed to pregnant women in southern Israel was linked with records from the district hospital. Associations between exposure to nitrofurantoin during the first trimester and major malformations were assessed. Our research included a total of 105,492 pregnancies, 1,112 of which involved pregnancy terminations for medical reasons. A total of 1,329 infants and abortuses had been exposed to nitrofurantoin during the first trimester of pregnancy. Exposure to nitrofurantoin was not associated with increased risk of major malformations in general (adjusted OR = 0.85, 95% CI 0.67–1.08) or with specific malformations. First trimester exposure to nitrofurantoin was not associated with increased risk for total major congenital malformations or with specific malformations.